Thrombocytopenia Reaction to Vancomycin
Von Drygalski A, Curtis BR, Bougie DW, et al. Vancomycin-induced immune thrombocytopenia. N Engl J Med. 2007 Mar 1;356(9):904-910
The use of vancomycin has grown exponentially in the past 20 years.1 Physicians have become increasingly aware of its major side effects, such as red man syndrome, hypersensitivity, neutropenia, and nephrotoxicity. But there have been only a few case reports of thrombocytopenia associated with this drug. This article looked at cases of thrombocytopenia in patients referred for clinical suspicion of vancomycin-induced thrombocytopenia.
From 2001-2005, serum samples were sent to the Platelet and Neutrophil Immunology Laboratory at the BloodCenter of Wisconsin in Milwaukee for testing for vancomycin-dependent antibodies from several sites. Clinical information regarding these patients was obtained from their referring physicians and one of the authors. Platelet reactive antibodies were detected by flow cytometry.
IgG and IgM vancomycin-dependent antibodies were detected in 34 patients. It was found that platelets dropped an average of 93% from pretreatment levels, and the average nadir occurred on day eight. The mean platelet count was 13,600. After vancomycin was discontinued, the platelet count returned to normal in all patients except for the three who died. The average time for resolution of thrombocytopenia was 7.5 days.
Unlike other drug-induced thrombocytopenia, these cases of thrombocytopenia associated with vancomycin appear to be more prone to significant hemorrhage. In this group 34% were found to have had severe hemorrhage defined in this study as florid petechial hemorrhages, ecchymoses, and oozing form the buccal mucosa. Three patients who had renal insufficiency were found to be profoundly thrombocytopenic for a longer duration, presumably due to delayed clearance of vancomycin in this setting.
Based on this study, it appears thrombocytopenia is a significant adverse reaction that can be attributed to vancomycin. Unlike other drug-induced thrombocytopenias, it appears to be associated with a higher likelihood of significant hemorrhage, as well.
Thrombocytopenia is a common occurrence in the acutely ill hospitalized patient and has been linked to increased hospital mortality and increased length of stay.2 Many drugs and diseases that hospitalists treat are associated with thrombocytopenia. The indications for usage of vancomycin continues to grow with the increasing number of patients with prosthetic devices and intravascular access, and the increasing prevalence of MRSA. This study raises awareness of a significant side effect that can be associated with vancomycin.
- Ena J, Dick RW, Jones RN, et al. The epidemiology of intravenous vancomycin usage in a university hospital: a 10-year study. JAMA. 1993 Feb 3;269(5):598-602. Comment in JAMA. 1993 Sep 22-29;270(12):1426.
- Crowther MA, Cook DJ, Meade M, et al. Thrombocytopenia in medical-surgical critically ill patients: prevalence, incidence, and risk factors. J Crit Care. 2005 Dec;20(4):248-253.
Can the mBRS Stratify Pts Admitted for Nonvariceal Upper GI Bleeds?
Romagnuolo J, Barkun AN, Enns R, et al. Simple clinical predictors may obviate urgent endoscopy in selected patients with nonvariceal upper gastrointestinal tract bleeding. Arch Intern Med. 2007 Feb 12;167(3):265-270.
Nonvariceal upper gastrointestinal bleeding is one of the top 10 admission diagnoses based on reviews of diagnosis-related groups. Patients with low-risk lesions on endoscopy, such as ulcers with a clean base, esophagitis, gastritis, duodenitis, or Mallory-Weiss tears, are felt to have less than a 5% chance of recurrent bleeding. In some instances, these patients can be treated successfully and discharged to home.1
Unfortunately, endoscopy is not always available—especially late at night and on weekends. It would be helpful to have a clinical prediction rule to identify patients at low risk for bleeding who could be safely discharged to get endoscopy within a few days.